Indiana, 2016

Hail in Indiana, March 16, 2016

March 16, 2016 · NWS LMK · 4 events in 1 county or zone

A cold front swept through southern Indiana during the early morning hours on March 16. With very warm temperatures and a favorable dynamic setup in place, isolated to scattered thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front swept through southern Indiana during the early morning hours on March 16. With very warm temperatures and a favorable dynamic setup in place, isolated to scattered thunderstorms developed. One particular storm over northern Clark County produced marginally severe hail with several reports received of 1 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 16, 12:23 AM EST, 2 hours earlier.

Area forecast discussion, Mar 16, 12:23 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Louisville KY
123 AM EDT WED MAR 16 2016

...Updated Aviation Discussion...

...Forecast Update...
Updated 922 PM EDT Tue Mar 16 2016

Mostly clear skies were noted across the region this evening with
temperatures in the upper 60s to the lower 70s in the east with mid-
upper 70s across the central and western areas.  Clouds will
increase a bit tonight as surface cold front approaches from the
west.  Latest model solutions still suggest that some isolated
convection may fire along the front as it passes through late
tonight in the 06-09Z time frame.  Overall coverage looks isolated
to scattered at best with the best chances of precipitation north of
the Parkways in KY and into southern Indiana.  For that reason, have
backed off PoPs across southern KY a bit with this update.

Otherwise, the forecast remains in good shape.  We'll see
temperatures slowly fall off this evening, but a more significant
drop will occur late tonight with the passage of the front.
Overnight minimums in the low-mid 50s still look on target.

.SHORT TERM (Now through Wednesday Night)...
Issued at 247 PM EDT Tue Mar 15 2016

Upper level ridging and breezy southerly flow at the surface has
brought the warmest temperatures so far this early spring season to
central Kentucky and southern Indiana. With sunny skies and low
humidity, it was quite pleasant with readings in the mid 70s to low
80s.

A strong, deepening low pressure system analyzed this afternoon over
central Missouri will track northeast toward western Wisconsin by
tomorrow morning. A cold front will sweep through overnight,
bringing a chance of showers and thunderstorms to the area.

The slightly delayed arrival compared to the past few days will help
limit severe chances given a minimum in instability. A mid-level
capping inversion is expected to remain in place through the night
which should keep severe chances marginal despite some impressive
mid-level lapse rates. Hi-res model guidance is in good agreement
showing a broken line of showers and thunderstorms across our area
mainly from midnight to 6 am EDT, moving west to east. The front
should pass the entire area by 12z.

For Wednesday, plan on a mostly sunny, but breezy day as our region
will lie between the deep low pressure over the Great Lakes and high
pressure to our south. This tight pressure gradient, combined with
efficient daytime mixing, will result in westerly winds 20-30 mph
with some higher gusts 30-35 mph possible across southern Indiana
and northern Kentucky. Highs should top out in the mid 60s to near
70.

.LONG TERM (Thursday through Tuesday)...
Issued at 252 PM EDT Tue Mar 15 2016

The main forecast concern in the long term is precipitation
chances this weekend.

The stacked low pressure system over the Great Lakes will keep
general troughing over the central Plains into the mid-Atlantic from
Wednesday night into Friday. Across our region, we'll have fast
zonal flow aloft with periodic pieces of energy trying to work
through. Overall, the forecast was kept mostly dry minus slight rain
chances Wednesday night and again Friday across the Bluegrass
region.

Look for temperatures to trend downward each day as a slug of cooler
air drops south across the area. Though for reference, temperatures
will still largely be around normal for mid-March, which is the mid
50s to near 60.

For the weekend, 3.15z model guidance continues to struggle with the
northern and southern pieces of upper level energy and precipitation
chances for our area. At this time, it looks like the forecast is
trending toward less phasing but still unseasonably cool with highs
Saturday and Sunday around 50 (potentially cooler across the
northern areas). Some of the models suggest a clipper system
dropping down and thermal profiles are close enough to mention a
slight chance of a rain/snow mix across southern Indiana and
northern Kentucky Saturday night.

Beyond that period, into next week, the global deterministic models
become out of phase which lends lower confidence. Using a model
consensus approach, a steady warm up back to normal and dry
conditions looks good at this point for next Monday and Tuesday.

&&

.AVIATION (06Z TAF Update)...
Updated at 123 AM EDT Wed Mar 16 2016

A cold front will quickly slide through the TAF sites over the next
few hours. Although moisture starved, an isolated shower or storm
could develop. At this point, have elected to continue keeping the
TAF sites dry as likelihood of one impacting a terminal is pretty
low. Expect steady SW winds to continue ahead of the cold front,
along with a few more hours of LLWS below 1700 feet AGL.

LLWS threat and any Bkn ceiling around 4-5 K feet quickly subsides
between 4 and 5 AM EST with the passage of the front. An hour or two
of gusty SW winds will then continue through the pre-dawn hours
behind the front.

Clear skies return for sunrise with WSW winds around 10 to 15 mph.
These will increase in magnitude by mid to late morning with gusts
up in the 25-30 mph through the afternoon. Winds then slacken to SW
around 5 to 10 mph early this evening.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........MJ
Short Term.....ZT
Long Term......ZT
Aviation.......BJS
Hazardous weather outlook, Mar 15, 8:25 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
925 PM EDT TUE MAR 15 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170130-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
925 PM EDT TUE MAR 15 2016 /825 PM CDT TUE MAR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FROM MIDNIGHT
THROUGH ABOUT 4 AM EDT.  BRIEF HEAVY RAINFALL...SMALL HAIL...AND
LIGHTNING ARE THE MAIN THREATS IF STORMS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZBT/MJ

In the hours before

Special weather statement, Mar 16, 1:40 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 AM EDT WED MAR 16 2016

INZ077-078-160715-
WASHINGTON-SCOTT-
240 AM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SCOTT AND CENTRAL WASHINGTON
COUNTIES...

AT 239 AM EDT...A STRONG THUNDERSTORM WAS OVER SALEM...MOVING EAST AT
45 MPH.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...SALEM...VIENNA...AUSTIN...LITTLE YORK...HITCHCOCK...
HARRISTOWN...NEW FRANKFORT...LEOTA AND NEW PHILADELPHIA.

LAT...LON 3881 8568 3874 8568 3864 8567 3857 8619
      3865 8623 3875 8591 3875 8590 3873 8589
      3873 8587 3874 8584 3878 8582 3878 8580
      3879 8581 3882 8571
TIME...MOT...LOC 0639Z 250DEG 45KT 3862 8609

SCHOETTMER
Special weather statement, Mar 16, 2:02 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 AM EDT WED MAR 16 2016

INZ079-160730-
JEFFERSON-
302 AM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

AT 301 AM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
SCOTTSBURG...MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...SMYRNA...DUPONT...CANAAN...WAKEFIELD...BELLEVIEW...DEPUTY...WIRT...
BRYANTSBURG AND BARBERSVILLE.

LAT...LON 3883 8521 3872 8564 3873 8565 3874 8568
      3882 8568 3882 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 0701Z 245DEG 50KT 3878 8572

SCHOETTMER
Special weather statement, Mar 16, 2:06 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT WED MAR 16 2016

INZ091-092-KYZ031-160730-
FLOYD-CLARK-OLDHAM-
306 AM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLOYD...CLARK AND
NORTHWESTERN OLDHAM COUNTIES...

AT 306 AM EDT...A STRONG THUNDERSTORM WAS NEAR NEW PROVIDENCE TOWN...
MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ALBANY...NEW PROVIDENCE TOWN...CLARKSVILLE...CHARLESTOWN...
SELLERSBURG...GALENA...OWEN...GOSHEN...BORDEN AND GREENVILLE.

LAT...LON 3843 8546 3832 8599 3842 8603 3842 8600
      3845 8599 3861 8561 3861 8557
TIME...MOT...LOC 0706Z 245DEG 43KT 3840 8593

SCHOETTMER
Special weather statement, Mar 16, 2:13 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 AM EDT WED MAR 16 2016

INZ079-160745-
JEFFERSON-
313 AM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

AT 313 AM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHWEST OF
MADISON...MOVING EAST AT 60 MPH.

WINDS UP TO 40 MPH AND A LOT OF DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMYRNA...CANAAN...MIDDLEFORK...WAKEFIELD...FIVE POINTS...BELLEVIEW...WIRT...
BRYANTSBURG...BARBERSVILLE AND CHINA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3881 8521 3877 8559 3882 8563 3883 8561
      3884 8561 3891 8542 3891 8520
TIME...MOT...LOC 0713Z 249DEG 55KT 3881 8554

SCHOETTMER
Special weather statement, Mar 16, 2:15 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT WED MAR 16 2016

INZ092-KYZ031>033-160745-
CLARK-HENRY-OLDHAM-TRIMBLE-
315 AM EDT WED MAR 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...WEST CENTRAL
HENRY...NORTHERN OLDHAM AND SOUTHWESTERN TRIMBLE COUNTIES...

AT 315 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF NEW
PROVIDENCE TOWN...MOVING EAST AT 60 MPH.

WINDS UP TO 45 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...BEDFORD...CLARKSVILLE...PENDLETON...CHARLESTOWN...SELLERSBURG...
OWEN...GOSHEN...BETHLEHEM AND HARMONY VILLAGE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3868 8533 3842 8527 3838 8579 3840 8581
      3840 8586 3843 8587 3860 8550 3859 8548
      3859 8543 3863 8544
TIME...MOT...LOC 0715Z 250DEG 50KT 3843 8577

SCHOETTMER

The radar

The Louisville radar (KLVX), 50 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clark

When
March 16, 2:23 AM EST
Where
Clark County, Starlight
Measured
0.88 in hail
Reported by
Public
Coordinates
38.420, -85.900

Nickel sized hail was reported to the NWS via Facebook.

Hail, Clark

When
March 16, 2:29 AM EST
Where
Clark County, 3 mi NE of Charlestown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -85.630

A trained spotter reported that nickel sized hail fell for 3 minutes and covered the ground.

Hail, Clark

When
March 16, 2:30 AM EST
Where
Clark County, 0.69 mi N of Solon
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -85.530

A public report of 1 inch diameter was received.

Hail, Clark

When
March 16, 2:35 AM EST
Where
Clark County, Vesta
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -85.550

The public reported to the NWS that 1 inch diameter hail fell in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614942, 614943, 614944, 614945.